Adverse Events Following Immunization
Monitoring the safety of vaccines is an integral part of immunization programs at all Ontario public health units.1 Although vaccines are well-studied before being made available to the general public, it is essential to monitor individual reports of suspected adverse events following immunization to ensure the ongoing safety of vaccines and to promote public confidence in them.
Adverse events following immunization reported among Middlesex-London residents decreased between 2012 and 2017. The local rate was significantly lower than the reported rate in Ontario for all years except 2014, when the rates were similar.
Adverse events following immunization
Adverse events following immunization (AEFI) reported among Middlesex-London residents decreased from 1.7 reported AEFI per 100,000 population in 2012 to 0.4 per 100,000 in 2017. The local rate was significantly lower than the reported rate in Ontario for all years except 2014, when the rates were similar (Figure 10.2.1).
At 0.4 reported AEFI per 100,000 population in the most recent year, AEFI may be considered quite rare in the Middlesex-London region.
In Ontario, AEFI reporting is carried out jointly by community health care providers and public health units. Suspect AEFI are identified by health care providers, who provide clinical details of the immunization and the suspect AEFI to their local public health unit. Public health staff investigate further to assess whether the event meets the provincial case definition, and if so, ensure that the AEFI is reported to provincial agencies.
It is important to note that an increased AEFI reporting rate may not reflect a problem with vaccines. Rather, it may reflect greater awareness and more complete reporting of suspect AEFIs by community health care providers.
1. Ontario Ministry of Health and Long-Term Care. Protecting and Promoting the Health of Ontarians - Ontario Public Health Standards: Requirements for Programs, Services, and Accountability [Internet]. Toronto, ON: Queen’s Printer for Ontario; 2018 [cited 2019 Feb 12] 75p. Available from: http://www.health.gov.on.ca/en/pro/programs/publichealth/oph_standards/d...
Last modified on: May 6, 2019
Adverse Event Following Immunization
An adverse event following immunization (AEFI) is an unwanted or unexpected health effect that occurs after an immunization is given. AEFI may include local reactions at the injection site, allergic reactions, and other conditions or reactions. It is important to note that an adverse event that follows an immunization may, or may not, be due to that immunization.
Ontario public health units are required to follow up potential AEFI that are reported by health care providers. Reported AEFI that meet the provincial case definition are included in the provincial, national, and international system of vaccine safety monitoring.